The first defense to saving someone’s life that is experiencing an opioid overdose would be Narcan administered in the form of a nasal spray. There is no prediction as to when you may encounter a friend, loved one, or even a stranger who is experiencing an opioid overdose.

“The ones where we have the most numbers from are the 19 and 20-year-olds, but we’ve seen people all the way up to in their 50s and 60s too,” Bismarck Burleigh Public Health substance abuse prevention coordinator Susan Kahler said.

Kahler also said popular drugs used in the state are heroin, fentanyl, and other opioids. So how can one tell if someone is experiencing an overdose? Check the skin for paleness, the eyes for very small pupils, and see if their breathing is shallow.

“We’re seeing a rise in the use of fentanyl in our community. We just want to have that resource available,” Kahler said.

The first defense before dialing 911 is administering the Narcan nasal spray. While first responders may be trained on how to administer these life-saving drugs, it may only be minutes to spare before they can arrive and help.

That is why classes are now being offered to the community to train on how everyday people can use this life-saving product.

“It’s important to know how to use Narcan because it reverses overdoses,” Kahler said.

The state wants everyone to get access to Narcan so they don’t have to wait for emergency crews to come. In rural North Dakota, EMS can take a long time to respond, which is why having some life-saving tools like Narcan can help. You just have to know how to use it and store it in case of emergencies.

“You want to keep it away from sunlight. You want to store it between 59 and 77 degrees. Right now, when we’re at this 100-degree temperature, you don’t want to have it outside, you want to have it in a cool place,” Kahler said.

To learn more about opioid overdoses and administering Narcan click here.